Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 297, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 16, 2005, 4:02 PM CDT for Todd County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2005, 4:02 PM CDT (21:02 UTC)
- Expired
- Aug 16, 2005, 5:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Todd County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 162102 SVRMPX MNC153-162200- /O.NEW.KMPX.SV.W.0297.050816T2102Z-050816T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 402 PM CDT TUE AUG 16 2005 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TODD COUNTY IN CENTRAL MINNESOTA * UNTIL 500 PM CDT * AT 359 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 18 MILES SOUTHWEST OF STAPLES...OR ABOUT 23 MILES NORTHWEST OF LONG PRAIRIE...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... STAPLES... HEWITT... BERTHA... EAGLE BEND... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4637 9515 4613 9514 4597 9495 4636 9474 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:35 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 16, 1:35 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 135 PM CDT TUE AUG 16 2005 .DISCUSSION...TODAY THROUGH FRIDAY SHRA CURRENTLY ONGOING ACRS PORTIONS OF NERN SD...WITH ISO SHRA ALONG THE MN RIVER VALLEY...BOTH OF WHICH ARE ASSOC W/ENHANCED AREA OF H10-H8 WAA S OF FRONTAL BNDRY ACRS CNTRL MN. BNDRY CURRENTLY ALONG A KFFM/KBRD/KHYR LINE. CU FIELD ON VIS IMAGERY HAS THIS BNDRY MARKED FAIRLY WELL. LOW TO MID 60S DEW POINTS HAVE POOLED S OF THE BNDRY ACRS CNTRL AND SRN MN/W CNTRL WI. LATEST LAPS ANALYSIS SHOWS A MARKED SBCAPE RIDGE ALONG AND JUST S OF THE BNDRY. LATER THIS AFTN...TSRA EXPECTED TO DEVELOP ALONG THE BNDRY /WHICH SHUD REMAIN FAIRLY STNRY/...AS INSTABILITY INCR WITH DAYTIME HEATING. 12Z NAM SHOWS A WEAK AREA OF H8 FRONTOGENESIS THIS AFTN/EVE ALNG THE BNDRY...A SCENARIO THAT IS REINFORCED BY THE ABV SFC WINDS FROM THE VWPS FROM KDLH AND KMPX. THIS SHUD BE THE FORCING MECHANISM THIS EVE/TNGT. LATEST LAPS ANALYSIS SHOW 0-6 KM BULK SHEAR VALUES IN THE 35-40 KT RANGE ALNG THE BNDRY W/MID AND UPR LEVEL LAPSE RATES APPROACHING THE 7-8C RANGE. ANY TSRA THAT DO DEVELOP HAVE THE POSSIBILITY OF BEING SVR...W/LRG HAIL BEING THE MAIN HAZARD. MUCH OF THE FA WL SEE A BRIEF RESPITE IN THE WET WX PATTERN FM EARLY WED THRU WED EVE...AS MOST OF THE ACTION OVRNGT SHUD BE ACRS NRN MN...WITH NOSE OF H8 LLJ MOVING FM THE CNTRL DAKOTAS AND INTO NWRN MN TNGT. LEFT CHC POPS ACRS THE FAR WRN AND FAR NRN COUNTIES IN CASE SOME OF THIS ACTIVITY GRAZES THE FA. PCPN CHCS INCR SUBSTANTIALLY WED EVE AND WED NGT...AS SFC LO AND ASSOC COLD FRNT MOVE THRU THE FA. WITH LARGE AREA OF UPR DIVERGENCE ASSOC W/UPR JET ACCOMPANYING THE FROPA AND AMPLE MOISTURE...INCR POPS INTO THE HI CHC CATEGORY. AT THIS POINT...IT APPEARS THAT LIKELIHOOD OF SVR WX IS MINIMAL... W/LESS THAN 30 KTS 0-6 KM BULK SHEAR FCST BY EITHER THE NAM OR THE GFS ACRS THE MAJORITY OF THE FA. THE FA WL BE BETWEEN SYSTEMS THU AFTN AND THU NGT...WITH ANOTHER LO PRES SYSTEM AND SFC COLD FRNT PUSHING INTO THE AREA. WITH UPR JET PUNCHING INTO WRN MN WITH THE SYSTEM...CHC OF SVR WX SHUD BE GREATER THAN WED NGT/THU MRNG. CURRENT PROGS SHOW 40-50 KTS OF 0-6 KM BULK SHEAR W/THIS SYSTEM. LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY A STRONG COLD FRONT WILL MOVE EAST OF THE FA FRIDAY NIGHT. 12Z NAM AND LAST NIGHTS 00Z ECMWF INDICATE THAT IT WOULD BE PRUDENT NOT TO MOVE THE FRONT THROUGH TOO QUICKLY. AS A RESULT...THE FRIDAY AFTERNOON POP/WX GRIDS WERE SHIFTED 6 HOURS FORWARD...WHICH WILL KEEP FAIRLY HIGH POPS OVER THE EASTERN HALF OF THE CWA FRIDAY EVENING WITH LOW CHANCE POPS THEREAFTER INTO SATURDAY MORNING. HIGHS PRESSURE WILL THEN BUILD SLOWLY ACROSS THE REGION THROUGH MONDAY. AFTER SOME DIURNAL CU ON SATURDAY...INDICATED CLEAR NIGHTS/MOSTLY SUNNY DAYS THROUGH MONDAY. TUESDAY STILL LOOKING OKAY AND WENT MORE WITH THE HPC IDEA OF DRY WEATHER AS THE HIGH STARTS TO PULL OFF TO THE EAST. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && KAT/RAH
Hazardous weather outlook, Aug 16, 1:10 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 110 PM CDT TUE AUG 16 2005 MNZ042>045-050>053-061>063-070-WIZ014-023-171110- ANOKA-BENTON-CHISAGO-DAKOTA-ISANTI-KANABEC-MILLE LACS-MORRISON-POLK- RAMSEY-SHERBURNE-ST CROIX-TODD-WASHINGTON- 110 PM CDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MINNESOTA...AND A SMALL PART OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...THURSDAY AND AGAIN ON FRIDAY. THE HIGHEST RISK FOR SEVERE THUNDERSTORMS OFTEN OCCURS DURING THE AFTERNOON OR EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ077-078-082>085-091>093-WIZ015-016-024>028-171110- BARRON-BLUE EARTH-CHIPPEWA-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN- GOODHUE-MARTIN-PEPIN-PIERCE-RICE-RUSK-STEELE-WASECA-WATONWAN- 110 PM CDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA...AND PORTIONS OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND AGAIN ON FRIDAY. THE HIGHEST RISK FOR SEVERE THUNDERSTORMS USUALLY OCCURS DURING THE AFTERNOON OR EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ041-047>049-054>060-064>069-073>076-171110- BROWN-CARVER-CHIPPEWA-DOUGLAS-HENNEPIN-KANDIYOHI-LAC QUI PARLE- LE SUEUR-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-SCOTT-SIBLEY- STEARNS-STEVENS-SWIFT-WRIGHT-YELLOW MEDICINE- 110 PM CDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. A STATIONARY FRONT ACROSS CENTRAL MINNESOTA WILL BE THE FOCUS FOR A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY...THURSDAY AND AGAIN ON FRIDAY. THE HIGHEST RISK FOR SEVERE THUNDERSTORMS USUALLY OCCURS THE DURING AFTERNOON OR EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING. RAH
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:58 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Stearns | 62 min |
| Aug 16, 4:32 PM CDT | Severe Thunderstorm Warning | MPX | Wright | 58 min |
| Aug 16, 5:25 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 50 min |
| Aug 16, 6:07 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.